Oklahoma, 2018Flash Flooding and Flooding in Oklahoma, August 8, 2018
August 8, 2018 · NWS OUN · 10 events in 3 counties and zones
A mass of training storms formed overnight into the morning of the 8th over northern Oklahoma and moved southward. These storms produced flash flooding especially across central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mass of training storms formed overnight into the morning of the 8th over northern Oklahoma and moved southward. These storms produced flash flooding especially across central Oklahoma. A few severe reports were noted as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 1:28 AM CST, 37 minutes earlier.
Area forecast discussion, Aug 8, 1:28 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
228 AM CDT Wed Aug 8 2018
.DISCUSSION...
The primary forecast issue is the chance of showers/storms the
next 36 hours with the potential of localized flooding this
morning.
A shortwave trough is approaching from the west this morning.
Ahead of the wave, a strengthening low-level jet and attendant
isentropic ascent has resulted in showers/storms developing along
a northwest to southeast corridor from northwest Oklahoma to
central Oklahoma.
Training thunderstorms along this line may result in localized
flooding--especially in any urban areas. Therefore, a Flood Watch
was issued for this morning. Some flooding will be a concern for
this morning's commute.
Showers/storms are expected to gradually move south-southeastward
through the morning and early afternoon hours. After this complex
of thunderstorms passes by, most locations will likely experience
a break in precipitation.
For tonight, another shortwave trough is expected to approach
from the north with additional showers/storms developing within a
corridor of isentropic ascent ahead of the wave.
There still remains some uncertainty where the greatest chance of
showers/storms will be located tonight. Currently, the greatest
ascent appears to be on the nose of a low-level jet across
southwest Oklahoma and adjacent parts of north Texas (farther
south than this morning). This area seems to be preferred by many
convective-allowing models as well.
For Thursday afternoon and Friday, most locations should be dry;
however, showers/storms will be possible near the Red River and
north Texas. Some showers/storms could even impact western
Oklahoma by Friday.
Toward the weekend into early next week, an unsettled pattern is
still expected across the Southern Plains. Both the ECMWF and GFS
continue to indicate the presence of a closed upper-level low with
high moisture/precipitable water values. The 08/00Z GFS has
widespread 1.5 to 2.0+" precipitable water values by Sunday.
Consequently, there a daily chance of showers/storms with cooler
than average temperatures. Heavy rainfall/flooding may be an issue
in this period as well.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 84 70 89 69 / 80 40 10 10
Hobart OK 90 70 90 70 / 40 50 20 10
Wichita Falls TX 98 72 92 72 / 40 70 30 30
Gage OK 88 67 90 67 / 30 30 10 10
Ponca City OK 87 68 92 69 / 30 20 10 10
Durant OK 93 72 88 71 / 70 70 40 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
03/10
Hazardous weather outlook, Aug 7, 7:23 PM CST, 6 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
823 PM CDT Tue Aug 7 2018
OKZ004>048-050>052-TXZ083>090-090130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
823 PM CDT Tue Aug 7 2018
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Rest of Tonight...
.Thunderstorms...
Scattered showers and thunderstorms will continue to develop and
move across portions of southern Oklahoma this evening. Gusty
winds, frequent lightning, and heavy rain will be the main
concerns with these storms.
Additional storms will be possible across portions of Oklahoma and
western north Texas overnight into Wednesday morning, mainly
toward and after midnight. A few of these storms could become
strong producing gusty winds. Heavy rain and cloud to ground
lightning will also be concerns overnight into Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Thunderstorms...
Thunderstorms will be possible across most of the area Wednesday
and Thursday. The highest chances for thunderstorms are expected
early Wednesday morning, and late Wednesday night into early
Thursday morning. A few strong to severe storms will be possible
Wednesday across southwest Oklahoma and portions of western north
Texas, with a threat of damaging wind gusts.
At least a low chance for thunderstorms will continue through
Sunday, especially across the southern half of Oklahoma and
adjacent parts of north Texas.
.Heavy Rainfall...
Heavy rainfall will be possible across the northern two-thirds of
Oklahoma Wednesday morning, and then again Wednesday night into
early Thursday morning across the southern two thirds of
Oklahoma. Excessive rainfall may lead to localized flooding.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 7, 8:45 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
945 PM CDT TUE AUG 7 2018
OKZ046-047-050-051-080315-
Love OK-Carter OK-Johnston OK-Marshall OK-
945 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern
Carter...southwestern Johnston and western Marshall Counties Until
1015 PM CDT....
AT 940 PM CDT, strong thunderstorms extended from near Ardmore to
near Mannsville, moving south at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
LAT...LON 3422 9720 3421 9683 3389 9668 3384 9670
3383 9676 3386 9678 3387 9681 3385 9685
3387 9689 3395 9691 3396 9693 3394 9697
3395 9698 3386 9701 3384 9704 3386 9708
3384 9709 3382 9705 3380 9709
TIME...MOT...LOC 0240Z 344DEG 28KT 3411 9691
RSSpecial weather statement, Aug 8, 1:03 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
203 AM CDT WED AUG 8 2018
OKZ026-030-031-080745-
Pottawatomie OK-Seminole OK-Lincoln OK-
203 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pottawatomie...
northwestern Seminole and southwestern Lincoln Counties Until 245 AM
CDT....
AT 159 AM CDT, a strong thunderstorm was located near Meeker, moving
south at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Locations impacted include...
Shawnee, Tecumseh, Meeker, Earlsboro, Johnson, Dale, Bethel Acres and
Aydelotte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3563 9707 3565 9686 3528 9673 3524 9705
TIME...MOT...LOC 0659Z 351DEG 16KT 3549 9693
03
Special weather statement, Aug 8, 1:23 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
223 AM CDT WED AUG 8 2018
OKZ024-025-080815-
Oklahoma OK-Canadian OK-
223 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and
northeastern Canadian Counties Until 315 AM CDT....
AT 218 AM CDT, a strong thunderstorm was located near Piedmont,
moving south at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Northwestern Oklahoma City, Yukon, Bethany, Warr Acres, The Village,
Piedmont, Nichols Hills, Woodlawn Park, Richland, Wiley Post Airport
and The Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3547 9750 3547 9783 3573 9783 3573 9762
TIME...MOT...LOC 0718Z 340DEG 11KT 3565 9770
03
Special weather statement, Aug 8, 1:26 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
226 AM CDT WED AUG 8 2018
OKZ005-080815-
Woods OK-
226 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Woods County Until
315 AM CDT....
AT 223 AM CDT, a strong thunderstorm was located near Avard, moving
southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Waynoka, Dacoma, Avard and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3679 9867 3663 9854 3648 9854 3642 9867
3652 9888 3679 9894
TIME...MOT...LOC 0723Z 334DEG 14KT 3667 9878
03Special weather statement, Aug 8, 1:43 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
243 AM CDT WED AUG 8 2018
OKZ028-029-080815-
Cleveland OK-McClain OK-
243 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cleveland and south
central McClain Counties Until 315 AM CDT....
AT 242 AM CDT, a strong thunderstorm was located near Noble, moving
southeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Southeastern Norman, Purcell, Noble, Slaughterville, Lexington,
Goldsby and Etowah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3496 9735 3516 9750 3524 9739 3511 9714
3502 9714 3502 9715
TIME...MOT...LOC 0742Z 311DEG 17KT 3516 9738
03Event by event
5 flash flood, 3 thunderstorm wind, 2 flood. Local standard time, as filed.
Thunderstorm Wind, Canadian
- When
- August 8, 2:05 AM CST
- Where
- Canadian County, 2.1 mi S of Piedmont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.610, -97.746
Twelve to fifteen power poles reported downed along highway 4. Time estimated from radar.
Thunderstorm Wind, Canadian
- When
- August 8, 2:05 AM CST
- Where
- Canadian County, 3.64 mi SSE of Piedmont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.591, -97.727
Numerous trees reported down along north Mustang road. Time estimated from radar.
Thunderstorm Wind, Canadian
- When
- August 8, 2:05 AM CST
- Where
- Canadian County, 2.98 mi SSE of Piedmont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.600, -97.730
Roof ripped off of home. Time estimated from radar.
Flash Flood, Canadian
- When
- August 8, 3:20 AM CST to 6:20 AM CST
- Where
- Canadian County, 2.44 mi WSW of Piedmont to 2.32 mi SW of Piedmont
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.623, -97.788
Near Piedmont 150th street was reported impassible.
Flash Flood, Oklahoma
- When
- August 8, 4:10 AM CST to 7:10 AM CST
- Where
- Oklahoma County, 3.63 mi WSW of Oklahoma City to 3.55 mi WSW of Oklahoma City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.444, -97.566
Water rescue at SW 21st and May reported.
Flash Flood, Oklahoma
- When
- August 8, 4:12 AM CST to 7:12 AM CST
- Where
- Oklahoma County, 2.97 mi ENE of (Okc)will Rogers Apt to 3.01 mi ENE of (Okc)will Rogers Apt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.407, -97.551
Water rescue at SW 59th and Barnes reported.
Flash Flood, Oklahoma
- When
- August 8, 4:15 AM CST to 7:15 AM CST
- Where
- Oklahoma County, 3.16 mi WSW of Valley Brook to 3.09 mi WSW of Valley Brook
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.381, -97.531
Stalled car at SW 86th and Western reported.
Flash Flood, Oklahoma
- When
- August 8, 4:28 AM CST to 7:28 AM CST
- Where
- Oklahoma County, 2.18 mi W of Oklahoma City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.474, -97.548
Vehicles stalled at NW 5th and Penn reported.
Flood, Oklahoma
- When
- August 8, 6:15 AM CST to 9:15 AM CST
- Where
- Oklahoma County, 3.85 mi WSW of Oklahoma City to 4.37 mi W of Oklahoma City
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 35.456, -97.576
Water up to 15 inches deep with water up to lower portions of some car doors.
Flood, Cleveland
- When
- August 8, 6:30 AM CST to 8:30 AM CST
- Where
- Cleveland County, 1 mi SSW of Moore to 0.56 mi SSE of Moore
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 35.326, -97.494
Possible flood related car accident due to ponding of water on roadway. Injuries unknown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
- Damaging Winds and Lightning Strike in Maryland, August 8, 20181 injured · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780644, 780982, 780983, 780984, 780985, 780989, 780990, 780991, 780992, 780993.